I'm a 33 year old male. I've exercised somewhat my entire life. I was just diagnosed with an ectatic aortic root measuring 4.3cm at the sinuses of Valsalva. My blood pressure is always normal, and was lower than normal today at the doctor.
My question is: is it possible for this to heal? Or is my only option monitoring the slow expansion of my aorta (until the eventual surgery). How should I change my exercise schedule?
As to the origin of the dilation I have a theory, a few months ago I took adderoll for the first time, and during use, developed continuous mild chest pain (I also continued to lift weights). I've stopped the adderoll but the chest pain is persistent, and has been since.
So in summary, given I am taking no stimulants anymore, is it possible for me to heal this? Moderate exercise, no stimulants etc. etc. etc.
The only thing I have ever heard of that might be able to "heal" an ectatic aorta, and this is still in the research stages, is high-dose ARB therapy. It's not an established medical practice, but if you want to read about it, you can look up the name Hal Dietz and ARB therapy for Marfan's. You're on your own with that, because, again, it's not standard medical practice to try to shrink aortic aneurysms with ARBS. You're not even likely to run into a doctor who will know anything about it, unless you go to a specialist in aortic medicine (of which there are only a handful in the country) or unless you happen to get your care at Johns Hopkins, where Dr. Dietz is located.
If you had high blood pressure, I would say you could try using an ARB as your blood pressure medication, because ARBs are a class of drugs that are commonly used to treat hypertension. Under those circumstances, if you needed the ARB for blood pressure, and if your aorta also got smaller from taking it, that would be a bonus. With your having normal or lower-than-normal blood pressure, though, I don't know if you can even take an antihypertensive drug. You will need to ask your doctor. Most doctors will tell you that, as you say, it is just a matter of monitoring the aneurysm until surgery is indicated.
For people who have an ectatic aorta and also have hypertension, the hypertension definitely has to be kept under control, because high blood pressure can cause the aneurysm to grow faster. Some of the most expert aortic doctors say that blood pressure should be kept as low as it can be without causing symptoms of hypotension. If your doctor agrees with that philosophy, that might leave an opening for you to try taking an ARB. It seems to me that whether taking an ARB is an option for you will depend a lot on just how low your baseline blood pressure is already.
Generally, an ectatic aorta does not heal. There are things that can make it worse, like uncontrolled hypertension, but there is no established, widely recognized, orthodox therapy that can make it get smaller. It is always better to live a healthy lifestyle than an unhealthy lifestyle, so yes, you should eat right, exercise moderately, don't smoke, avoid unreasonable stress, refrain from substance abuse, and control your weight, blood pressure and cholesterol. All those good things, while they may not reduce the size of your ectatic aorta, will help keep other health problems from occurring. Maintaining good general health will also help you recover from the surgery, if and when you have an operation.
The only exercize that I know of that you should avoid is heavy weight-lifting. You can lift lighter weights and go for reps, if you want to lift weights. You don't want to try to max out. Straining is bad for the aorta. Probably any kind of really extreme exercise, like marathon training, is not good for your circumstances, either. Otherwise, you probably won't have a lot of restrictions on your exercise, at least not for a long time, and especially not if you don't develop aortic stenosis.
In my personal opinion, the Adderall probably did not cause this problem for you. It probably just revealed it. My thought is that the pre-existing heart issue that you had caused you to be vulnerable to heart symptoms, and then the Adderall put a mild strain on your heart that triggered you to have the symptoms now rather than later. I think you're wise to stay away from the Adderall from now on, but I don't think it caused this.
The cause of aortic ectasis in young people is thought to be genetic. Many, many of the people who have sinus of valsalva aneurysms will experience symptoms for the first time when they are in their 30's. The tissue of the aorta is defective at a cellular level, and it breaks down progressively as we age. It's like elastic that gets old, worn out, and stretched out, and eventually it just can't contract anymore. The condition is often, but not always, associated with either Marfans or a bicuspid aortic valve (BAV). Many, but not all, people who have thoracic aortic aneurysms have had someone else in their family who had the same thing, or else someone in the family had Marfans or BAV, or sometimes it was just that someone in the family died of sudden cardiac death without a specific diagnosis. That other person might be someone in the extended family and not necessarily in the immediate family.
Another source of information for you is the posts of nickppatel (sp?) on this forum. He experienced regression of a thoracic aortic aneurysm while taking an ARB, and he is very enthusiastic. You can look up his posts, and you can probably PM him.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.